Case report describes fatal toxic epidermal necrolysis following high-dose methotrexate in pediatric leukemia, highlighting the need for prompt toxicity recognition and kidney monitoring.
IntroductionHigh-dose methotrexate (HD-MTX) is a cornerstone in the treatment of acute lymphoblastic leukemia but carries a risk of severe toxicity. Toxic epidermal necrolysis (TEN) is a rare life-threatening adverse reaction.Case reportWe report the case of a 15-year-old male with high-risk T-cell acute lymphoblastic leukemia who developed fatal TEN following HD-MTX therapy during induction chemotherapy. Ten days after methotrexate administration, the patient developed rapidly progressive epidermal detachment with mucosal involvement.Management & outcomeThe clinical course was complicated by tumor lysis syndrome and acute renal failure requiring intensified leucovorin rescue. Skin biopsy confirmed drug-induced TEN, and pharmacovigilance analysis using the ALDEN score strongly implicated methotrexate. Despite intensive supportive care and broad-spectrum antimicrobial therapy, the patient deteriorated and died of multiorgan failure.DiscussionThis case highlights the importance of early recognition of methotrexate toxicity, strict renal monitoring, and awareness of drug interactions to prevent fatal outcomes.
No takes yet. Share an insight, caveat, or question.
Chenbah et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: